Alert archive / Hawaii / Wind Advisories in 2012

Wind Advisory 30, NWS Honolulu, HI

July 15, 2012Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 15, 2012, 3:37 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2012, 3:37 PM HST (01:37 UTC)
Expired
Jul 16, 2012, 3:33 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WWHW70 PHFO 160137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST SUN JUL 15 2012

...STRONG WINDS ACROSS MAUI AND BIG ISLAND SUMMITS...

.A STRENGTHENING RIDGE IN THE MIDDLE LEVELS OF THE ATMOSPHERE BUILDING
IN FROM NORTHEAST OF THE STATE WILL INTERACT WITH A DEPARTING TROUGH
JUST WEST OF THE STATE. BETWEEN THESE TWO FEATURES...STRONG AND GUSTY
WINDS ARE EXPECTED ACROSS THE SUMMITS OF MAUI AND THE BIG ISLAND.

HIZ022-028-161445-
/O.NEW.PHFO.WI.Y.0030.120716T0137Z-120717T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
337 PM HST SUN JUL 15 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

* WINDS...EAST TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...TONIGHT THROUGH MONDAY. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS
OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BRAVENDER
2 follow-up statements
115 
WWHW70 PHFO 161319
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST MON JUL 16 2012

...STRONG WINDS ACROSS MAUI AND BIG ISLAND SUMMITS...

HIZ022-028-170400-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-120717T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
319 AM HST MON JUL 16 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST TO SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS
OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
484 
WWHW70 PHFO 170133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST MON JUL 16 2012

...WINDS HAVE DIMINISHED ACROSS MAUI AND BIG ISLAND SUMMITS...

HIZ022-028-170245-
/O.CAN.PHFO.WI.Y.0030.000000T0000Z-120717T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
333 PM HST MON JUL 16 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE DROPPED BELOW THE 30 MPH ADVISORY THRESHOLD...AND THE
WIND ADVISORY HAS BEEN CANCELLED. EAST WINDS OF 15 TO 25 MPH WILL
CONTINUE THROUGH THE NIGHT.

$$

BRAVENDER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 15, 10:00 AM HST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 15, 10:00 AM HST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN JUL 15 2012

.SYNOPSIS...
GUSTY TRADE WINDS WILL CONTINUE THROUGH THE WEEK...BUT WEAKEN
SOMEWHAT BY NEXT WEEKEND. AFTER AN INCREASE IN SHOWERS ON MONDAY...
EXPECT A TYPICAL TRADE WIND DISTRIBUTION TO RAINFALL THROUGH THE
WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A WEAK UPPER LEVEL TROUGH NEAR THE
STATE...EXTENDING FROM A LOW FAR TO THE WEST NORTHWEST. THIS LOW IS
NEARLY STATIONARY...WHILE AN UPPER LEVEL HIGH FAR TO THE NORTHEAST
IS MOVING WESTWARD. AT THE SURFACE...HIGH PRESSURE IS LOCATED FAR TO
THE NORTH NORTHEAST. THE REMNANT OF DANIEL IS LOCATED SOUTHWEST OF
THE STATE AND CONTINUING WESTWARD. FORMER TROPICAL CYCLONE EMILIA IS
ABOUT 1100 MILES EAST SOUTHEAST OF HILO AND MOVING TO THE WEST
SOUTHWEST AT NEAR 20 MPH. ACROSS THE ISLANDS...12Z RAOBS SHOW
INVERSIONS RANGING FROM 6KFT AT LIHUE TO 10KFT AT HILO. PRECIPITABLE
WATERS ARE NEAR 1.3 INCHES. EARLY MORNING MIMIC TOTAL PRECIPITABLE
WATER IMAGERY SHOWS AN AREA OF DRIER AIR OVER THE STATE...BETWEEN
MUCH HIGHER PW VALUES ASSOCIATED WITH FORMER DANIEL AND EMILIA.
SATELLITE IMAGERY SHOWS THIS AREA OF DRIER AIR HAS BEEN MOISTENING
OVERNIGHT...BUT IS STILL UNDERESTIMATING THE PW VALUES COMPARED TO
THOSE MEASURED BY THE MORNING SOUNDINGS.

AN AREA OF CLOUDS IS LOCATED JUST UPSTREAM OF THE STATE COVERING
THE WINDWARD COASTAL WATERS. THE 12Z NAM SHOWS THIS MOISTURE
AFFECTING THE ISLANDS THROUGH THE AFTERNOON...THEN BRIEFLY CLEARING
OUT DURING THE EVENING. BY INCREASING DURING THE DAY THESE CLOUDS
WOULD BE FIGHTING THE DIURNAL TREND. WHILE INITIALLY STABLE
LOOKING...THEY APPEAR TO CONTAIN MORE SHOWERY OPEN CELL CUMULUS
ELEMENTS WHICH MAY NOT BE AS SUSCEPTIBLE TO DIURNAL INFLUENCES.
CONSEQUENTLY THE FORECAST MAY BE TOO DRY FOR THIS AFTERNOON...
ESPECIALLY ACROSS WINDWARD SECTIONS. WITH WINDS REMAINING GUSTY...WE
COULD SEE SOME SHOWERS SPREADING TO LEEWARD SECTIONS AS WELL.

THE REMAINS OF EMILIA ARE EXPECTED TO CONTINUE MOVING WESTWARD...
PASSING SOUTH OF THE STATE ON TUESDAY ON A TRACK SIMILAR TO THAT
TAKEN BY THE REMAINS OF DANIEL LATE LAST WEEK. AS WAS THE CASE WITH
DANIEL...THE BULK OF THE TROPICAL MOISTURE ASSOCIATED WITH THE
SYSTEM WILL REMAIN SOUTH OF THE STATE NEAR THE REMNANT LOW.
HOWEVER...MIMIC IMAGERY SHOWS A TONGUE OF HIGHER PW VALUES EXTENDING
FARTHER NORTH AND WEST FROM THE LOW...AND IS CURRENTLY LOCATED ALONG
150W. THIS IS LOCATED AT THE EDGE OF A LARGE OVERCAST STRATOCUMULUS
FIELD THAT SURROUNDS THE REMNANT LOW...RIGHT AT A TRANSITION TO MORE
CLOSED CELL CUMULUS ELEMENTS. THE 12Z NAM AND GFS SHOW THIS MOISTURE
REACHING THE ISLANDS LATE TONIGHT/MONDAY. THE CURRENT FORECAST HAS
AN INCREASE IN SHOWERS ESPECIALLY MONDAY MORNING...WHICH LINES UP
WITH THE 12Z MODEL TIMING.

THE SURFACE HIGH FAR NORTH NORTHEAST OF THE STATE WILL SLOWLY MOVE
WESTWARD DURING THE WEEK...MAINTAINING GUSTY TRADE WINDS ACROSS THE
STATE. THE REMNANT LOW PASSING TO OUR SOUTH WILL HELP TO TIGHTEN THE
GRADIENT MONDAY/TUESDAY...LEADING TO A SURGE IN WIND SPEEDS SIMILAR
TO WHAT WE SAW ON FRIDAY/SATURDAY LAST WEEK WITH THE REMNANTS OF
DANIEL. A TYPICAL TRADE WIND RAINFALL PATTERN IS EXPECTED...WITH
CLOUDS AND SHOWERS FOCUSED ACROSS WINDWARD AND MAUKA SECTIONS.

THE HIGH IS EXPECTED TO WEAKEN THROUGH THE WEEK AS IT MOVES
WESTWARD...BUT MAINTAIN AN OVERALL STEADY GRADIENT ACROSS THE
ISLANDS. WINDS MAY DROP OFF BY NEXT WEEKEND THOUGH DUE TO A SURFACE
TROUGH DEVELOPING NORTH OF THE STATE...BETWEEN US AND THE HIGH. THE
12Z GFS AND ECMWF ARE SOMEWHAT SIMILAR SHOWING A CUTOFF MID-LEVEL
LOW DEVELOPING NORTHEAST OF THE STATE LATE IN THE WEEK...WHICH
SLOWLY TRACKS WESTWARD BEFORE WEAKENING OVER THE WEEKEND. THE 12Z
NOGAPS IS WEAKER AND FARTHER SOUTHEAST WITH THE LOW...AND THE 12Z
GFS ENSEMBLES ONLY SHOW A CUTOFF LOW IN A HANDFUL OF ENSEMBLE
MEMBERS. AS THE LOW DEVELOPS...IT INDUCES TROUGHING AT THE SURFACE
BETWEEN US AND THE HIGH...CAUSING OUR WINDS TO WEAKEN. AS IT STANDS
THIS SYSTEM IS EXPECTED TO BE FAR ENOUGH AWAY TO REMOVE ANY OTHER
SENSIBLE WEATHER IMPACTS...OTHER THAN A DROP IN WIND SPEEDS.

&&

.AVIATION...
LOW CLOUDS IN THE UPWIND TRADE WIND FLOW SHOULD THIN HEADING INTO
EARLY AFTERNOON...CAUSING ISOL MVFR CIGS TO BE CONFINED TO WINDWARD
AND KONA SLOPES. VFR CONDITIONS WILL PREVAIL AT MOST TERMINALS
EXCEPT FOR MVFR CIGS AT PHTO AND PHNY. EXPECT CLOUD COVERAGE AND
FREQUENCY OF MVFR CIGS TO INCREASE OVER WINDWARD SLOPES TONIGHT.

AIRMET TANGO REMAINS IN EFFECT FOR LOW LVL TURB DOWNWIND OF TERRAIN.
CONDITIONS WILL BE BORDERLINE THROUGH TONIGHT...WITH INCREASING
TRADE WINDS IN STORE MONDAY AFTERNOON.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TYPICALLY WINDY
AREAS NEAR MAUI COUNTY AND THE BIG ISLAND. THE ADVISORY CURRENTLY
RUNS THROUGH TONIGHT...BUT WILL NEED TO BE EXTENDED AS 25 KNOT WINDS
ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE WORK WEEK. WITH THE
REMNANT LOW FROM EMILIA PASSING SOUTH OF THE STATE AND A SURGE IN
TRADE WINDS ACCOMPANYING THE MOISTURE UPSTREAM...WE MAY SEE STRONGER
WINDS ON MONDAY AND TUESDAY THAN TODAY.

A LONGER-PERIOD EASTERLY SWELL GENERATED BY EMILIA IS APPARENT AT
WINDWARD BUOYS ACROSS THE STATE...WITH THE GREATEST CONTRIBUTION
MEASURED AT THE HILO BUOY. SO FAR THIS SWELL IS SMALLER THAN THE
SHORTER-PERIOD TRADE WIND SWELL...AND 12Z WAVEWATCH III GUIDANCE
SHOWS IT REMAINING SMALL. EVEN FOR THE DATA POINT AT BUOY 51004
SOUTH OF THE STATE...WHICH IS CLOSER TO THE TRACK OF FORMER
EMILIA...THE SWELL ONLY GETS UP TO 3 FEET/14 SECONDS. FARTHER NORTH
NEAR THE ISLANDS THE SWELL IS 1-2 FEET. SURF ALONG EAST FACING
SHORES WILL REMAIN ELEVATED AND ROUGH TO DO THE COMBINATION OF SWELL
PERIODS...BUT SHOULD REMAIN BELOW HIGH SURF ADVISORY LEVELS OF 8
FEET. A SERIES OF SMALL SOUTH SWELLS WILL CONTINUE TO MAINTAIN SMALL
SURF ALONG SOUTH FACING SHORES OF THE ISLANDS THROUGH THE END OF THE
WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY FOR MAALAEA BAY...THE
WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA
CHANNELS.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...WROE

Nearby

Wind Advisories in Hawaii, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.